Pennsylvania, 2018

Hail and Damaging Winds in Pennsylvania, May 22, 2018

May 22, 2018 · NWS PBZ · 9 events in 4 counties and zones

Despite the cloud morning, an approaching short wave trough, crossing during the afternoon and evening hours, helped spark showers and thunderstorms on the 22nd. A slow moving surface front became the focus for convection as the trough approached, with downdraft CAPE values near 800j/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Despite the cloud morning, an approaching short wave trough, crossing during the afternoon and evening hours, helped spark showers and thunderstorms on the 22nd. A slow moving surface front became the focus for convection as the trough approached, with downdraft CAPE values near 800j/kg. Storms initially formed across northern Ohio and then moved southeast through eastern Ohio and western PA. The hardest hit areas where Tuscarawas county in Ohio and Hancock county in northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 22, 1:09 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, May 22, 1:09 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
209 PM EDT Tue May 22 2018

.SYNOPSIS...
A cold front will bring showers and thunderstorms this evening
some of which could be strong or severe. High pressure then
provides a few days of dry weather. Unsettled conditions return
during the holiday weekend. Above normal temperatures will
continue.

&&

.NEAR TERM /THROUGH TONIGHT/...
Severe Thunderstorm Watch issued for the northwestern half of
the forecast area through 01z this evening.

To our north and west, a cold front draped through the southern
Great Lakes is developing convection just south of Lake Erie
and through eastern Indiana. The cold front will drag through
the area this evening with support aloft in the form of a
passing upper-level shortwave trough. Despite expansive cloud
cover through midday, destabilization is occuring under
strengthening mid-level wind field. Thunderstorms developing
through northeast Ohio this afternoon will move through the
forecast area through this evening, possibly persisting into the
early overnight hours. Some mid- level drying, evident on the
morning ILN sounding, and developing DCAPE to the tune of ~800
J/Kg would suggest that damaging wind would be the primary
threat this evening. Cannot, however, rule out the potential for
large hail as the bulk of the CAPE is centered over the hail
growth zone near 400-500mb.

Thunderstorms should weaken by midnight as instability wanes,
and only a few showers at most should remain along the southeast
ridges overnight. Fog is a possibility, especially across the
north, if clouds can clear a bit faster than expected. Temperatures
will continue to run above normal.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
A pattern shift is in the works for the latter part of the week,
bringing drier weather areawide. In the wake of tonight's cold
front, showers will have all but dwindled by Wednesday morning.
Dewpoints will fall back into the mid 50s, allowing conditions
to feel a little less muggy. From there, surface high pressure
and ridging aloft will keep the forecast dry through Friday.
Temperatures will steadily climb back up to well above average
by Thursday and Friday, with higher humidity levels returning by
the weekend.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As quickly as the dry weather arrives this week, it appears it
will come to an end heading into the holiday weekend. Moisture
gets pumped northward around a potential Gulf tropical system,
and waves riding over the flattened ridge will provide support
for several rounds of precipitation. Given the potential for
high PWAT air and warm rain processes, there is some potential
for at least isolated areas of excessive rainfall. Will continue
to monitor this over the coming days.

Temperatures will be moderated back down some by the addition of
clouds and rain showers, but will remain at least a few degrees
above average.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MVFR ceilings have been stubborn and not sure how much
improvement there will be before a line of developing showers
and thunderstorms moves through during the evening hours. Have
gone pessimistic with TAFs remaining MVFR into the mid/late
afternoon. Some sites may have a brief VFR period, but
MVFR/local IFR conditions are possible in any thunderstorms that
develop during the late afternoon and evening hours. Behind the
front low ceilings are expected to develop with leftover low
level moisture, and a period of IFR ceilings appears likely
through Wednesday morning.

OUTLOOK...
Restriction potential returns with weekend low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 22, 2:49 AM EST, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
349 AM EDT Tue May 22 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-230800-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
349 AM EDT Tue May 22 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are expected ahead of a cold front during the afternoon
and evening. A few of the thunderstorms could produce strong to
damaging wind gusts, with large hail a secondary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 22, 2:21 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
321 PM EDT TUE MAY 22 2018

PAZ007-221945-
Mercer-
321 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN MERCER COUNTY...

At 320 PM EDT, a strong thunderstorm was located 7 miles east of
Cortland, or 7 miles northwest of Sharpsville, moving east at 15 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Hermitage...                      Sharpsville...
Greenville...                     Clark...

LAT...LON 4142 8040 4131 8038 4123 8043 4127 8052
      4143 8052
TIME...MOT...LOC 1920Z 286DEG 13KT 4134 8059

Kramar

The radar

The Pittsburgh radar (KPBZ), 67 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lawrence

When
May 22, 2:40 PM EST
Where
Lawrence County, 1.25 mi ESE of Pulaski
Measured
0.88 in hail
Reported by
Public
Coordinates
41.110, -80.430

Thunderstorm Wind, Washington

When
May 22, 6:15 PM EST
Where
Washington County, Mc Donald
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
State Official
Coordinates
40.370, -80.230

State official reported a tree blocking roadway.

Thunderstorm Wind, Allegheny

When
May 22, 6:19 PM EST
Where
Allegheny County, 1.26 mi ESE of Noblestown
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Broadcast Media
Coordinates
40.370, -80.180

Local media reported trees snapped in Sterling Ridge neighborhood.

Thunderstorm Wind, Allegheny

When
May 22, 6:24 PM EST
Where
Allegheny County, 1.05 mi W of Boyce
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.320, -80.120

State official reported a tree down on power lines along Mayview Road.

Thunderstorm Wind, Washington

When
May 22, 6:26 PM EST
Where
Washington County, 1.38 mi S of Muse
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
State Official
Coordinates
40.280, -80.200

State official reported a tree down blocking Muse Bishop Road.

Thunderstorm Wind, Washington

When
May 22, 6:27 PM EST
Where
Washington County, 0.87 mi SW of Morganza
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
State Official
Coordinates
40.260, -80.160

State official reported a tree down on McGregor Drive.

Thunderstorm Wind, Washington

When
May 22, 6:29 PM EST
Where
Washington County, 0.53 mi W of Mc Murray
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.280, -80.090

State official reported a tree and wires down in Mc Murray.

Thunderstorm Wind, Washington

When
May 22, 6:30 PM EST
Where
Washington County, 1.05 mi W of Canonsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
State Official
Coordinates
40.250, -80.220

State official reported a tree down at Paxton Farm Road and Western Avenue.

Thunderstorm Wind, Westmoreland

When
May 22, 7:13 PM EST
Where
Westmoreland County, 0.86 mi ESE of North Belle Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.144, -79.816

State official reported trees down along Indian Hill Road and Finley Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761191, 761192, 761193, 761194, 761195, 761196, 761197, 761198, 761199.